Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS La Crosse, WI

May 30, 1998Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 30, 1998, 11:22 PM CDT for Dodge County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 11:22 PM CDT (04:22 UTC)
Expired
May 31, 1998, 12:25 AM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Dodge County, MN

What was reported inside it

TimeReportWhereRemark
May 30, 11:40 PM CDTThunderstorm Wind 52Dodge Center, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS1 KLSE 310423 RRA
SVRLSE
MNC039-157-310525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA
  DODGE COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 1225 AM CDT

* AT AT 1120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR RED WING TO OWATONNA...
  MOVING EAST AT 50 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  NEAR DODGE CENTER...WABASHA AND ZUMBRO FALLS AT 1135 PM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AND AWAY FROM WINDOWS

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:00 PM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, May 30, 1:00 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT SAT MAY 30 1998

KARX-88D SHOWS SHOWERS AND THUNDERSTORMS TO THE NORTH AND WEST OF THE
FORECAST AREA WITH A FEW SHOWERS ENTERING THE WESTERN AND NORTHERN MOST
COUNTIES OF THE CWA. LATEST ANALYSIS SHOWS WARM FRONT ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA FROM NEAR KLNR TO KMSP. HIGHER
DEWPOINT REMAIN ACROSS NORTHEAST IOWA AND EXTREME SOUTHWESTERN
WISCONSIN. HEATING HAS BEEN SUPPRESSED DURING MUCH OF THE DAY DUE TO
CIRRUS DEBRIS.

SHORT TERM...
MAIN CHALLENGE WILL BE DEVELOPMENT AND PROPAGATION OF CONVECTION.
MODELS DEPICT DEVELOPMENT/ARRIVAL OF ACTIVITY THIS EVENING WHEN BEST
FORCING AND THERMODYNAMICS COME TOGETHER. PROFILER DATA SUGGESTS
DYNAMIC FORCING REMAINS TO THE SOUTHWEST. NOT CONVINCED CURRENT ACTIVITY
IS THE MAIN EVENT. IN SUMMARY THOUGH... EXPECT CONVECTIVE ACTIVITY TO
AFFECT THE FORECAST AREA LATER THIS AFTERNOON AND PERSIST THROUGH THE
EVENING HOURS. THIS WILL BE FOLLOWED BY COOLER AND IMPROVING CONDITIONS
BY MORNING.

FORECAST INPUT... SHOWERS AND THUNDERSTORMS TONIGHT.

COORDINATED WITH KDMX REGARDING WW 466.

KRC

In the hours before

Special weather statement, May 30, 6:50 PM CDT, 4 hours 32 minutes before
MNZ079-086>088-094>096-WIZ032-033-041-053-310400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT SAT MAY 30 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MINNESOTA AND A PORTION OF WESTERN WISCONSIN...

IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE
LINE...AND INCLUDES BUFFALO COUNTY.

EARLY THIS EVENING THE WARM FRONT EXTENDED FROM NEAR MINNEAPOLIS TO
NEAR LA CROSSE TO NEAR MADISON WI.  WARM...VERY MOIST AND UNSTABLE
AIR AND SOUTH WINDS OF 15 TO 25 MPH WERE OVER IOWA...SOUTHERN
MINNESOTA AND SOUTHWEST WISCONSIN.  NORTH OF THE FRONT THE AIRMASS WAS
DRIER AND COOLER...WITH EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH.
CONVERGENCE ALONG THIS FRONT HAS TRIGGERED STRONG TO SEVERE STORMS FROM
CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA.

STRONG WEST TO SOUTHWEST WINDS IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...PLUS THE INSTABILITY AND CONVERGENCE ALONG THE FRONT ARE
VERY FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING.
THE SEVERE THREAT FROM ANY THUNDERSTORMS THIS EVENING INCLUDES LARGE
HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS THIS EVENING.  STAY TUNED TO YOUR FAVORITE SOURCE
OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER
WARNINGS.

RRS
Special weather statement, May 30, 6:50 PM CDT, 4 hours 32 minutes before
MNZ079-086>088-094>096-WIZ032-033-041-053-310400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT SAT MAY 30 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MINNESOTA AND A PORTION OF WESTERN WISCONSIN...

IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE
LINE...AND INCLUDES BUFFALO COUNTY.

EARLY THIS EVENING THE WARM FRONT EXTENDED FROM NEAR MINNEAPOLIS TO
NEAR LA CROSSE TO NEAR MADISON WI.  WARM...VERY MOIST AND UNSTABLE
AIR AND SOUTH WINDS OF 15 TO 25 MPH WERE OVER IOWA...SOUTHERN
MINNESOTA AND SOUTHWEST WISCONSIN.  NORTH OF THE FRONT THE AIRMASS WAS
DRIER AND COOLER...WITH EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH.
CONVERGENCE ALONG THIS FRONT HAS TRIGGERED STRONG TO SEVERE STORMS FROM
CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA.

STRONG WEST TO SOUTHWEST WINDS IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...PLUS THE INSTABILITY AND CONVERGENCE ALONG THE FRONT ARE
VERY FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING.
THE SEVERE THREAT FROM ANY THUNDERSTORMS THIS EVENING INCLUDES LARGE
HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS THIS EVENING.  STAY TUNED TO YOUR FAVORITE SOURCE
OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER
WARNINGS.

RRS
Special weather statement, May 30, 8:55 PM CDT, 2 hours 27 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053-
IAZ008>011-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT SAT MAY 30 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MINNESOTA AND A PORTION OF WESTERN WISCONSIN...

IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE
LINE...AND INCLUDES BUFFALO COUNTY.

THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR
A MINNEAPOLIS TO LA CROSSE TO MADISON LINE.  ANOTHER SURFACE TROUGH
EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN.
WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN
MINNESOTA AND SOUTHWEST WISCONSIN.

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH
AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL
MINNESOTA INTO EASTERN SOUTH DAKOTA.  ALL OF THE STORMS WERE MOVING TO
THE EAST AND SOUTHEAST AT 35 MPH.  THIS WILL PUT THE STORMS INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS.  THE
SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING
WINDS AND POSSIBLE TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS TONIGHT.  STAY TUNED TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER
WARNINGS.

RRS
Special weather statement, May 30, 8:55 PM CDT, 2 hours 27 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053-
IAZ008>011-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT SAT MAY 30 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST
MINNESOTA AND A PORTION OF WESTERN WISCONSIN...

IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE
LINE...AND INCLUDES BUFFALO COUNTY.

THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR
A MINNEAPOLIS TO LA CROSSE TO MADISON LINE.  ANOTHER SURFACE TROUGH
EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN.
WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN
MINNESOTA AND SOUTHWEST WISCONSIN.

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH
AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL
MINNESOTA INTO EASTERN SOUTH DAKOTA.  ALL OF THE STORMS WERE MOVING TO
THE EAST AND SOUTHEAST AT 35 MPH.  THIS WILL PUT THE STORMS INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS.  THE
SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING
WINDS AND POSSIBLE TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS TONIGHT.  STAY TUNED TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER
WARNINGS.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:22 PM CDTSevere Thunderstorm WarningARXWabasha63 min
May 30, 11:37 PM CDTSevere Thunderstorm WarningARXOlmsted63 min
May 30, 11:51 PM CDTSevere Thunderstorm WarningARXWinona64 min
May 31, 12:17 AM CDTSevere Thunderstorm WarningARXHouston63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.